Jump to content

Photo

Stopped Biotin And Fish Oil

biotin fish oil

This topic has been archived. This means that you cannot reply to this topic.
9 replies to this topic

#1 LAwoman75

LAwoman75

    New Member

  • Members
  • Posts & Likes
    Posts: 8
    Likes: 0
About Me
  • Joined: 30-November 12

Posted 30 November 2012 - 06:46 PM

I'm 37 and have never had trouble with acne before. Several months back I began noticing some here and there. I began taking fish oil regularly because I read it was a must have supplement for weight training. I weight train 4 or 5 times/week. Later on, at the reccomendation of a couple of people for my peeling nails, I began taking biotin in very high doses (5,000mcg twice a day). I only took the biotin for a few weeks and was having horrible breakouts mostly around the jawline area. They were whelped on my skin and very painful. Somehwere during that time I began taking triple strength fish oil twice/day also.

It's been about 3 or 4 weeks since I quite the Biotin and I quite the fish oil 11 days ago. I'm still having some new breakouts showing up, still mostly around the jawline and up by my ears. My question mostly is when would I expect to see improvement assuming the breakouts were from the biotin and/or fish oil? I don't know how long they stay in your system or how long the acne breakouts take to finally show themselves to us.

Thanks in advance!

#2 Michelle Reece

Michelle Reece

    Skin care fanatic and scientific stickler

  • Veteran Members
  • Posts & Likes
    Posts: 877
    Likes: 131
About Me
  • Joined: 23-November 12

Posted 30 November 2012 - 06:54 PM

Are you taking any other supplements for weight training?

#3 LAwoman75

LAwoman75

    New Member

  • Members
  • Posts & Likes
    Posts: 8
    Likes: 0
About Me
  • Joined: 30-November 12

Posted 30 November 2012 - 07:01 PM

Are you taking any other supplements for weight training?


I supplement with whey isolate sometimes and creatine, but I've been off the creatine for a while now.

#4 Michelle Reece

Michelle Reece

    Skin care fanatic and scientific stickler

  • Veteran Members
  • Posts & Likes
    Posts: 877
    Likes: 131
About Me
  • Joined: 23-November 12

Posted 30 November 2012 - 07:24 PM

"Bodybuilding" supplements can be contaminated with steroids, like the anabolic kind or DHEA, which can cause acne-like lesions or a kind of rash. One characteristic of steroidal acne is a wing-like pattern on the back or a lot of little papules on the chest and arms. If you do in fact have this kind of rash on your chest, discontinue the "bodybuilding" supplement (including muscle "shakes" you're taking) immediately.

Note: If you're not sure it is acne or steroidal acne, you probably need to go to the doctor to get a proper diagnosis.

Edited by Michelle Reece, 30 November 2012 - 07:25 PM.


#5 LAwoman75

LAwoman75

    New Member

  • Members
  • Posts & Likes
    Posts: 8
    Likes: 0
About Me
  • Joined: 30-November 12

Posted 30 November 2012 - 07:32 PM

"Bodybuilding" supplements can be contaminated with steroids, like the anabolic kind or DHEA, which can cause acne-like lesions or a kind of rash. One characteristic of steroidal acne is a wing-like pattern on the back or a lot of little papules on the chest and arms. If you do in fact have this kind of rash on your chest, discontinue the "bodybuilding" supplement (including muscle "shakes" you're taking) immediately.

Note: If you're not sure it is acne or steroidal acne, you probably need to go to the doctor to get a proper diagnosis.


Thanks but my supplements aren't new to me at all, this just started a couple months ago.

If the high doses of Biotin and fish oil was causing it, how long after stopping it should I see improvement?

Btw: my diet is very good and I'm not overweight. I do take ortho tri cyclen bcp

#6 Michelle Reece

Michelle Reece

    Skin care fanatic and scientific stickler

  • Veteran Members
  • Posts & Likes
    Posts: 877
    Likes: 131
About Me
  • Joined: 23-November 12

Posted 30 November 2012 - 08:01 PM

Another thing I forgot to bring up: have you been wearing braces, hot/cold packs or anything around your jawline? Have you been trying to keep your jawline clean?

#7 LAwoman75

LAwoman75

    New Member

  • Members
  • Posts & Likes
    Posts: 8
    Likes: 0
About Me
  • Joined: 30-November 12

Posted 30 November 2012 - 08:14 PM

Another thing I forgot to bring up: have you been wearing braces, hot/cold packs or anything around your jawline? Have you been trying to keep your jawline clean?


No nothing at all. I clean with the same products I"ve always used, nothing new.

#8 Michelle Reece

Michelle Reece

    Skin care fanatic and scientific stickler

  • Veteran Members
  • Posts & Likes
    Posts: 877
    Likes: 131
About Me
  • Joined: 23-November 12

Posted 30 November 2012 - 11:12 PM

What kinds of products do you use? Anything with triclosan in it or another antibacterial treatment? If so, the bacteria may have become resistant to whatever you're using.

Biotin and fish oil in high doses don't appear to cause an acne-like rash. If it was in fact an allergic reaction, you'd be having a lot more symptoms than just "acne". Furthermore on the contamination subject, fish products and fish oil supplements can be contaminated with dioxins; dioxin exposure can lead to an acne-like condition called chloracne characterized by yellowish blackheads and cysts which sounds like you don't have. And typically, chloracne forms with high exposure over many years, particularly in herbacide factories or other industries. (I don't mean to make you paranoid with the chloracne, it was just a thought about supplements and supplement contamination.)

Likelier though on the oral consumption part, it may have something to do with your birth control. Sometimes birth control that has a higher amount of testosterone derivatives can cause acne flare-ups or worsening of acne that don't always happen right away. And considering your age, generally the older a women gets the less estrogen she produces especially when she's nearing or at menopause. While menopause starts around 50 or so, it can come earlier than that like in the early 40s. You may need to switch to a different kind of birth control and see if your acne subsides.

#9 LAwoman75

LAwoman75

    New Member

  • Members
  • Posts & Likes
    Posts: 8
    Likes: 0
About Me
  • Joined: 30-November 12

Posted 01 December 2012 - 06:50 AM

What kinds of products do you use? Anything with triclosan in it or another antibacterial treatment? If so, the bacteria may have become resistant to whatever you're using.

Biotin and fish oil in high doses don't appear to cause an acne-like rash. If it was in fact an allergic reaction, you'd be having a lot more symptoms than just "acne". Furthermore on the contamination subject, fish products and fish oil supplements can be contaminated with dioxins; dioxin exposure can lead to an acne-like condition called chloracne characterized by yellowish blackheads and cysts which sounds like you don't have. And typically, chloracne forms with high exposure over many years, particularly in herbacide factories or other industries. (I don't mean to make you paranoid with the chloracne, it was just a thought about supplements and supplement contamination.)

Likelier though on the oral consumption part, it may have something to do with your birth control. Sometimes birth control that has a higher amount of testosterone derivatives can cause acne flare-ups or worsening of acne that don't always happen right away. And considering your age, generally the older a women gets the less estrogen she produces especially when she's nearing or at menopause. While menopause starts around 50 or so, it can come earlier than that like in the early 40s. You may need to switch to a different kind of birth control and see if your acne subsides.


I don't have any kind of rash, I think you got that from someone describing what some steroids can cause. It's just acne, more of a cystic type acne. My birth control is the kind that is actually good for the skin. I've done lots of googling and reading and found that biotin does cause acne and many many people report that the fish oil does as well. What I wanted to know was how long should I wait till I would notice improvements if that was it. Nothing else, not a single thing, is new to me. I'm extremely healthy, very clean diet, active, and have never had acne before. It started at the same time that I began taking fish oil and biotin.

#10 Michelle Reece

Michelle Reece

    Skin care fanatic and scientific stickler

  • Veteran Members
  • Posts & Likes
    Posts: 877
    Likes: 131
About Me
  • Joined: 23-November 12

Posted 01 December 2012 - 06:34 PM

Usually when a supplement or drug causes acne or an acne-like rash, it takes a few weeks to a month or two for it to subside after discontinuation of the offending supplement/drug. I'll look into Google Scholar some more to see if I can find even a few case reports of fish oil and/or biotin causing acne or an acne-like rash, but I haven't found anything so far.